I am a 65 year old male (living in U.S.), diagnosed with CLL about 5 years ago. I have unmutated V H genes, a more worrisome diagnosis. I was in watch and wait mode until a year ago, when counts began to take off. I started treatment in July, combining chemo (FCR) plus a clinical trial of a novel therapeutic agent (Duvelisib - a PI3K inhibitor somewhat similar to Idealisib). First round of chemo went fine - some nausea and vomiting, but quickly controlled and felt great right after that up until round two. I developed high fevers about a week after round two that caused me to be hospitalized. I ended up spending 25 days in the hospital, as once the fevers were under control (about a week), my blood counts dropped so low (neutrophil #.01, platelets 10) that I was at a high risk of infection (got IV antibiotics all during my stay).
Fortunately my numbers finally began to rise again - they were beginning to talk about a stem cell or bone marrow transplant. Neutrophils at last test were 1.08 - still low but gradually climbing - and platelets at 379.
The question is what to do now. My doctor presented me with the following options:
1) continue on the combination of FCR and clinical trial, but at reduced dosages
2) continue on just one of the above - just FCR or just the Duvelisib
3) do nothing, as my bone marrow biopsy shows only about 10% CLL cells. I was told that I would probably have to start treatment within the next two years.
My wife and I have been reading a great deal since then, and have seen some articles by doctors who recommend avoiding chemo if at all possible. I decided to consult a second doctor, and he recommended doing nothing because he said the FCR clearly was very difficult on me and I was lucky that I did not have some dangerous complications - and there would be no reason to take the novel agent as I don't need treatment now, and by the time I do, there will probably be other options.
We are leaning towards that option, but wondered if some of you might weigh in. Thank you in advance for your thoughts.